Florida, 2015

Rip Current in Florida, October 3, 2015

October 3, 2015 · NWS TBW · 1 event in 1 county or zone

Strong onshore winds courtesy of a developing area of low pressure across the Deep South produced gusty winds, rough surf, and rip currents along area beaches. A child at the beach with his family was caught in a rip and drowned.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Strong onshore winds courtesy of a developing area of low pressure across the Deep South produced gusty winds, rough surf, and rip currents along area beaches. A child at the beach with his family was caught in a rip and drowned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Oct 3, 10:59 AM EST, 1 hour 1 minute earlier.

Area forecast discussion, Oct 3, 10:59 AM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1159 AM EDT SAT OCT 3 2015

.SYNOPSIS...
16Z WATER VAPOR AND H4 RAP ANALYSIS SHOWS A COMPLEX AND
UNPROGRESSIVE UPPER LEVEL PATTERN OVER THE SOUTHEASTERN CONUS
TODAY. MAIN FEATURE FOR OUR WEATHER IS A DEEP NEGATIVELY TILTED
TROUGH ANCHORED BY A CLOSED LOW FEATURE OVER AL/GA/FL PANHANDLE
REGION. THE ORIENTATION OF THE TROUGH HAS PUSHED THE DEEP MOISTURE
PLUME OFF TO THE EAST OF THE FLORIDA PENINSULA...WHERE IT FEEDS
NORTHWARD INTO A SIGNIFICANT FLOODING EVENT ONGOING ACROSS
PORTIONS OF THE CAROLINAS. QUITE THE DRY AIRMASS ALOFT HAS ARRIVED
OVER THE FLORIDA PENINSULA IN THE WAKE OF THIS MOISTURE PLUME. ALL
THE HEAVY RAIN IS TO REMAIN WELL OFF TO OUR NORTHEAST THROUGH THE
REMAINDER OF THE WEEKEND...ALTHOUGH WE WILL STILL BE DEALING WITH
OUR OWN MORE LOCALIZED SHOWER ACTIVITY...THAT WILL BE DISCUSSED
FURTHER DOWN IN THE DISCUSSION.

THE 03/12Z KTBW SOUNDING PROFILE SAMPLED WELL THE EXTENT OF THE DRY
AIR ALOFT OVER THE CENTRAL FLORIDA PENINSULA. A FAIRLY MOIST COLUMN
EXTENDS UP TO AROUND 850MB...FOLLOWED BY RAPID DRYING THROUGH THE
REMAINDER OF THE TROPOPAUSE. DEWPOINT DEPRESSIONS ARE QUITE HIGH
THROUGH THIS DEEP LAYER. THE PW VALUE SAMPLE BY THE SOUNDING WAS
JUST UNDER 1" THIS MORNING...WHICH FALLS ONLY AROUND THE 10TH
PERCENTILE OF VALUES FOR EARLY OCTOBER.

LOBES OF ENERGY ARE ROTATING AROUND THE UPPER LOW TO OUR
NORTHWEST...WITH ONE JUST NOW EXITING THE REGION. THIS SYNOPTIC
SUPPORT HAS BEEN ENOUGH TO FORCE A FEW ISO-SCT SHOWERS OFF THE GULF
OF MEXICO THIS MORNING. THESE SHOWERS HAVE BEEN SHALLOW IN NATURE
DUE TO THE DRY AIR ALOFT...AND HENCE BEEN GENERALLY LIGHT IN NATURE
AND NOT TALL ENOUGH TO SUPPORT CHARGE SEPARATION AND LIGHTNING
ACTIVITY. MAJORITY OF THE SCT LIGHT SHOWER HAVE MIGRATED SOUTH OF
THE TAMPA BAY AREA ACROSS THE SUNCOAST...ALTHOUGH NEW ACTIVITY IS
BEING DETECTED WELL OUT OF THE GULF...AND SO WILL LEAVE A SMALL
CHANCE FOR ADDITIONAL SHOWERS/SPRINKLES IN THE FORECAST.
REGARDLESS...ANY SHOWERS WILL JUST BE OF THE PASSING
VARIETY...WITH MOST OF THE DAY WILL DRY AT ANY ONE LOCATION.

NORTH OF THE I-4 CORRIDOR...THE DRY AIR ALOFT OVERTOP THE SHALLOW
MOISTURE LAYER HAS BEEN IDEAL FOR THE DEVELOPMENT OF LOW STRATUS.
THESE CLOUDS ARE BEING STUBBORN...AND HAVE HAD TO INCREASE THE CLOUD
COVER PERCENTAGES IN THE FORECAST FOR THE NATURE COAST THE REMAINDER
OF THE DAY. WILL LIKELY SEE SOME BREAKS OF SUN DEVELOP OVER THE
COMING HOURS...BUT A GENERAL FORECAST OF MOSTLY CLOUDY SEEMS
APPROPRIATE.

&&

.SHORT TERM (REST OF TODAY THROUGH SUNDAY)...
AS MENTIONED IN THE SYNOPSIS...DEEP CYCLONIC FLOW ALOFT WILL
SUPPORT A FEW SCT SHOWERS FROM THE TAMPA BAY AREA SOUTHWARD THE
REMAINDER OF THE DAY...HOWEVER...THESE SHOWERS/SPRINKLES SHOULD
NOT BE ENOUGH TO RUIN MUCH IN THE WAY OF OUTDOOR ACTIVITIES.

ALTHOUGH BETTER CHANCES FOR A PASSING SHOWER WILL BE ALONG AND SOUTH
OF THE I-4 CORRIDOR...THIS WILL ALSO BE WHERE THE MOST SUN IS SEEN
THE REST OF THE DAY. FURTHER NORTH ACROSS THE NATURE COAST...LOWER
CLOUDS WILL BE STUBBORN TO BREAK INTO THE AFTERNOON...ALTHOUGH MORE
IN THE WAY OF SUNNY BREAKS SHOULD BE EXPECTED AFTER 17-18Z.

THE MOST SIGNIFICANT FEATURE FOR OUR WEATHER THIS WEEKEND IS A LOBE
OF SHORTWAVE ENERGY CURRENTLY ORIENTED OVER CENTRAL AL/MS. THIS
SHORTWAVE WILL ROTATE SOUTH AND THEN EASTWARD TONIGHT INTO SUNDAY
ACROSS THE NORTH-CENTRAL/EASTERN GULF OF MEXICO...AND THEN OVER THE
FLORIDA PENINSULA LATE IN THE DAY SUNDAY.

THIS IS A VERY STRONG SHORTWAVE FOR THIS TIME OF YEAR TO BE CROSSING
THE GULF...AND THE GUIDANCE ENSEMBLES SHOW A VERY HEALTHY SWATH OF
DEEP LAYER SYNOPTIC SUPPORT FOR LIFT/QG CONVERGENCE PIVOTING TOWARD
AND ACROSS THE AREA TOMORROW. ALTHOUGH GENERALLY SPEAKING...THE
MID/UPPER LEVELS WILL STILL BE QUITE DRY...THIS SHORTWAVE WILL FCST
BY MANY OF THE GLOBAL AND REGIONAL MODELS TO BE ACCOMPANIED BY A BIT
MORE MOISTURE BELOW 20KFT THAN WE CURRENTLY SEE ALOFT TODAY. THE
STRONG SYNOPTIC FORCING FOR ASCENT...COMBINED WITH THIS ADDED COLUMN
MOISTURE IS EXPECTED TO RESULT IN AT LEAST SCT SHOWERS (PERIOD OF
NUMEROUS SHOWERS) MOVING OFF THE GULF OF MEXICO INTO THE WEST COAST
OF FLORIDA...AND THEN INLAND ACROSS THE FORECAST AREA. BASED ON
THE LATEST GUIDANCE...MOST OF OUR AREA SHOULD SEE GOOD CHANCES FOR
SHOWERS ON SUNDAY...PERHAPS EXCLUDING LEVY COUNTY. THERE IS
ACTUALLY VERY GOOD AGREEMENT IN A SHARP CUTOFF IN QPF NORTH OF
CITRUS COUNTY. WILL STILL GO WITH ISOLATED SHOWERS FOR LEVY...BUT
THE AGREEMENT IS FAIRLY IMPRESSIVE FOR NWP GUIDANCE.

FOR THE REMAINDER OF THE AREA. LATEST NAM/SREF/CAM GUIDANCE
ENSEMBLES SUGGEST SHOWERS WILL INCREASE IN COVERAGE OFF THE EASTERN
GULF AFTER 06-09Z SUNDAY MORNING WITHIN THE SWATH OF DEEP QG FORCING
AHEAD OF THE SHORTWAVE...AND QUICKLY MIGRATE TOWARD THE COAST.
ENSEMBLE GUIDANCE SUGGESTS SCT SHOWERS WILL BE MOVING ASHORE AND
SPREADING INLAND THROUGH A GOOD PORTION OF SUNDAY. NOT THAT IT WILL
BE RAINING ALL DAY...BUT RATHER THE THREAT FOR A SHOWER AT JUST
ABOUT ANY TIME WILL BE THERE FOR MUCH OF THE DAY. OVERALL RAINFALL
AMOUNTS ARE LIKELY TO BE LESS THAN HALF AN INCH...BUT WILL HAVE TO
INCREASE POPS TO LIKELY FOR A LARGE PORTION OF THE AREA BASED ON
CONSENSUS OF THE LATEST GUIDANCE. LATE IN THE
AFTERNOON/EVENING...THE MAIN FORCING WILL BEGIN TO PIVOT EAST OF THE
AREA...SO WILL SHOW A SLOW DECLINE IN POP COVERAGE AFTER 21Z...BUT
WILL NOT COMPLETELY REMOVE RAIN CHANCES THROUGH AT LEAST THE
EVENING.

&&

.LONG TERM (SUNDAY NIGHT - NEXT FRIDAY)...
A POTENT CUTOFF LOW WILL LINGER OFF THE SOUTHEASTERN COAST AT THE
START OF THE PERIOD. A WEAK FRONTAL BOUNDARY IS EXPECTED TO BE
DRIVEN SOUTHWARD ACROSS THE CENTRAL FLORIDA PENINSULA...AS
SHORTWAVE ENERGY ROUNDS THE PERIPHERY OF THE COMPACT UPPER LOW.
THIS WILL BRING A PERIOD OF SCATTERED SHOWERS AND PERHAPS A FEW
THUNDERSTORMS FROM SUNDAY NIGHT THROUGH MONDAY. BY MONDAY
NIGHT...THE BOUNDARY WILL MORE OR LESS WASH OUT...AS THE UPPER LOW
EVENTUALLY PULLS AWAY...RESULTING IN GENERALLY DRIER CONDITIONS
ACROSS MUCH OF THE REGION.

TUESDAY AND WEDNESDAY LOOK TO BE FAIRLY DRY DAYS. A FEW ISOLATED
SHOWERS MAY MOVE INLAND FROM THE EAST COAST...BUT MOST OF THE
ACTIVITY IS LIKELY TO DISSIPATE OVER INTERIOR PORTIONS OF THE
PENINSULA...WITH LITTLE CHANCE OF SHOWERS OR STORMS ALONG THE SUN OR
NATURE COASTS.

MORE OF A LATE SUMMER PATTERN WILL RETURN FOR LATE NEXT WEEK...AS
WEAK MID LEVEL RIDGING BUILDS IN ACROSS THE GULF COAST STATES...AND
SURFACE HIGH REMAINS SITUATED OVER THE MID ATLANTIC. THIS SHOULD
FAVOR AT LEAST SCATTERED SHOWERS AND THUNDERSTORMS ALONG THE
AFTERNOON SEABREEZES...MOVING FROM EAST TO WEST ACROSS THE STATE.

TEMPERATURES INTO EARLY NEXT WEEK LOOK TO BE AROUND OR JUST SLIGHTLY
BELOW AVERAGE...AS DRIER AIR IS ADVECTED INTO THE REGION FROM THE
NORTH. BY MID TO LATE WEEK...TEMPERATURES LOOK TO RISE ABOVE
NORMAL...WITH MID TO UPPER 80S LIKELY BOTH THURSDAY AND FRIDAY.

&&

.AVIATION...
GENERAL VFR CONDITION ARE FORECAST THROUGH THE EVENING HOURS.
LATE TONIGHT INTO THE MORNING HOURS OF SUNDAY...PERIODS OF SHOWERS
WILL BE DEVELOPING OFF THE GULF OF MEXICO FOR ALL TERMINALS.
PASSING MVFR CIGS ARE POSSIBLE WITH THESE SHOWERS. EXPECT SIMILAR
CONDITIONS TO CONTINUE INTO THE AFTERNOON HOURS...WITH JUST A
CHANCE OF AN ISOLATED THUNDERSTORM.

&&

.MARINE...
THE PRESSURE GRADIENT WILL REMAIN TIGHT ACROSS THE
EASTERN GULF OF MEXICO BETWEEN A TROUGH OF LOW PRESSURE TO
NORTHEAST...AND A RIDGE OF HIGH PRESSURE OVER THE CENTRAL/WESTERN
GULF OF MEXICO. AS THE TROUGH MOVES EASTWARD DURING THE EARLY
PORTION OF THE WEEK...WINDS WILL SHIFT TO THE NORTH AND NORTHEAST.

&&

.FIRE WEATHER...
A WEAK TROUGH OF LOW PRESSURE WILL REMAIN ACROSS THE STATE
THROUGH THE EARLY PORTION OF THE NEXT WEEK...FOLLOWED BY HIGH
PRESSURE BUILDING IN FROM THE NORTH LATER IN THE WEEK. NO
SIGNIFICANT FIRE WEATHER CONDITIONS ARE ANTICIPATED THROUGH THE
NEXT SEVERAL DAYS WITH RELATIVE HUMIDITY LEVELS REMAINS WELL ABOVE
CRITICAL VALUES. WINDS THROUGH MONDAY WILL REMAIN OUT OF THE
NORTHWEST TO WEST.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  81  69  81  71 /  30  40  40  30
FMY  85  72  84  72 /  50  30  30  30
GIF  84  67  84  68 /  10  10  40  30
SRQ  81  74  82  72 /  40  30  50  30
BKV  80  63  81  66 /  10  20  40  30
SPG  81  72  81  73 /  30  40  50  30

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK THROUGH SUNDAY EVENING FOR COASTAL
     CHARLOTTE-COASTAL HILLSBOROUGH-COASTAL LEE-COASTAL
     MANATEE-COASTAL SARASOTA-PINELLAS.

GULF WATERS...NONE.

&&

SYNOPSIS/SHORT TERM/AVIATION/MARINE/FIRE WX...MROCZKA
LONG TERM...AUSTIN
DECISION SUPPORT...GARCIA
Hazardous weather outlook, Oct 3, 3:53 AM EST, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
453 AM EDT SAT OCT 3 2015

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-041000-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
453 AM EDT SAT OCT 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
THUNDERSTORMS WILL PERSIST OVER THE WATERS THIS MORNING...WITH
ISOLATED THUNDERSTORM ACTIVITY MOVING ASHORE DURING THE LATE
MORNING AND AFTERNOON HOURS. THE MAIN HAZARDS WITH ANY STORMS
WILL BE CLOUD TO GROUND LIGHTNING...AND GUSTY WINDS. STORMS WILL
DIMINISH THIS EVENING.

...RIP CURRENT IMPACT...
BREEZY ONSHORE WINDS WILL GENERATE INCREASED WAVE
ACTION...RESULTING IN A GREATER PROBABILITY OF RIP CURRENTS. THIS
WILL ESPECIALLY BE TRUE FROM PINELLAS COUNTY SOUTH TO LEE COUNTY.
BE CAUTIOUS IF SWIMMING...AND ALWAYS HAVE A MEANS OF FLOATATION
WHEN ENTERING THE WATER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH MONDAY EVENING.
STORM CHANCES WILL DECREASE SOMEWHAT BY MID WEEK...WITH INCREASING
CHANCES OF THUNDERSTORMS LATER IN THE WEEK. WHILE SEVERE STORMS
LOOK IMPROBABLE...FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY
HEAVY RAINFALL WILL ACCOMPANY ANY STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

AUSTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Pinellas

When
October 3, 12:00 PM EST
Where
Pinellas forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
27.903, -82.739 (the zone’s center; the record gives no point)

A 9 year old boy at St. Pete Beach was pushed out to sea by strong rip currents. His remains were found by local police two days later. A rip current statement was in effect at the time.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Pinellas2015-10-039MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597789.